Hail, Gray
- When
- April 16, 4:24 PM CST
- Where
- Gray County, 0.89 mi NW of Lefors
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.440, -100.830
A dryline out ahead of a cold front moving east across the central TX/OK Panhandle during the day on the 16th helped set up the environment for storm development. Eventually, it turned out to be a meso-boundary working west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A dryline out ahead of a cold front moving east across the central TX/OK Panhandle during the day on the 16th helped set up the environment for storm development. Eventually, it turned out to be a meso-boundary working west. In an environment where MUCAPE was 2000-3000 J/Kg with little to no CIN and 30-40 kts of effective shear, a supercell formed along the westward moving outflow boundary and produced large hail at times around baseball size. The one supercell then drifted south of Amarillo along another outflow boundary and dissipated by later in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 16, 2:21 PM CST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 321 PM CDT Sun Apr 16 2017 .SHORT TERM...Through tonight... A surface low was located near McLean, Texas this afternoon. A cold front has stalled from the northeast Texas Panhandle southwestward into western Donley County. A surface trough is located just east of the stalled front. Thunderstorms are expected to develop and move southeastward across the eastern Texas Panhandle with help from these features. An old outflow boundary has also moved into the far eastern Texas Panhandle. This has caused the winds to be more backed to the southeast which will improve the directional low level flow into any thunderstorms that develop. However, this outflow air is a little on the cool side and may not help in the instability department for the storms. At any rate, the best chance of thunderstorms will be across the southeast Texas Panhandle as we move through the evening. Heavy rain, large hail and damaging winds will be the main threats from these storms. More isolated showers and non-severe storms will be possible behind the front overnight across the rest of the area as a couple of upper air disturbances move over. LG && .LONG TERM...Monday through Saturday... Monday will see high pressure start to build in. Easterly flow will allow for low level upslope to create a stratus deck that could stick around most of the day. A weak shortwave will be crossing the area Monday afternoon, and it has the chance to set off some showers and thunderstorms. The limiting factors to whether or not the Panhandles will see these is if we can get the stratus to clear out and allow for diurnal heating to aid in creating instability. Short range models indicate the storms are more likely to form over New Mexico, which may lead to these dying off before they get to the Panhandles. Tuesday through Thursday will be dry as zonal flow takes over before the next big system comes down. Models are coming more into consensus on the arrival time/location. Precip looks likely to start Thursday night and push out by Saturday morning. Forecast soundings don't show much in terms of chances for severe weather. The cold front associated with the system will bring some colder temps to the area, but for now, only seeing cold rain to go with it. Beat && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 54 74 57 85 59 / 20 20 5 0 0 Beaver OK 54 71 58 87 63 / 30 20 10 0 5 Boise City OK 50 70 53 85 56 / 20 20 10 0 5 Borger TX 56 75 57 87 61 / 20 20 5 5 0 Boys Ranch TX 54 76 55 88 58 / 20 20 5 0 0 Canyon TX 53 75 57 85 59 / 20 20 5 0 0 Clarendon TX 56 75 59 85 60 / 50 20 20 0 5 Dalhart TX 51 73 53 86 55 / 20 20 10 0 0 Guymon OK 53 71 55 87 60 / 20 20 10 0 5 Hereford TX 52 76 56 85 58 / 20 20 5 0 0 Lipscomb TX 55 72 58 85 62 / 30 20 10 0 5 Pampa TX 54 72 58 84 61 / 30 20 10 5 0 Shamrock TX 57 74 59 85 61 / 60 20 20 0 5 Wellington TX 58 76 59 85 61 / 60 20 20 0 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/16
Hazardous Weather Outlook National Weather Service Amarillo TX 227 PM CDT Sun Apr 16 2017 OKZ001>003-TXZ001>020-170900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 227 PM CDT Sun Apr 16 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the southeastern two-thirds of the combined Texas and Oklahoma Panhandles this afternoon and evening. The best chance for thunderstorms will be across the far southeast Texas Panhandle generally along and southeast of a line from Clarendon to Shamrock. Some storms may be severe with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. While highly conditional, there is a slight chance for isolated thunderstorms across a large portion of the combined Panhandles on Monday. The threat for strong to severe storms looks minimal at this time. Thunderstorms will be possible again on Thursday Night and Friday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday. Beat
Special Weather Statement
National Weather Service Amarillo TX
454 PM CDT SUN APR 16 2017
TXZ014-162230-
Gray TX-
454 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAY COUNTY UNTIL 530 PM
CDT...
At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Lefors to 6 miles west of
Kellerville. Movement was north at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lefors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3529 10055 3528 10093 3545 10096 3547 10054
3533 10054
TIME...MOT...LOC 2154Z 191DEG 5KT 3537 10088 3537 10062
14The Amarillo radar (KAMA), 83 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
28 hail. Local standard time, as filed.
On Highway 273.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694932, 694933, 694934, 694935, 694936, 694937, 694938, 694939, 694940, 694941, 694943, 694944, 694945, 694946, 694947, 694948, 694949, 694950, 694951, 694952, 694953, 694954, 694955, 694956, 694958, 694959, 694960, 694961.